California, 2012Flash Flooding in California, July 30 to 31, 2012
July 30 to 31, 2012 · NWS SGX · 5 events in 2 counties and zones
A large moisture surge moved over the area as monsoon flow rotated around the western edge of an upper high over the southern plains and into southern California. Daytime heating, along with a low to mid-level circulation coming up from the south, was sufficient to create the instability needed for thunderstorms over the mountains and deserts during the two-day period of the 30th and 31st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large moisture surge moved over the area as monsoon flow rotated around the western edge of an upper high over the southern plains and into southern California. Daytime heating, along with a low to mid-level circulation coming up from the south, was sufficient to create the instability needed for thunderstorms over the mountains and deserts during the two-day period of the 30th and 31st. Heavy rain was the main threat from these storms and resulted in several instances of flash flooding, most notably in the San Diego County deserts and the Coachella Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 30, 10:01 AM PST, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 30, 10:01 AM PST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
1101 AM PDT MON JUL 30 2012
.SYNOPSIS...
HIGH PRESSURE ALOFT CENTERED OVER NEW MEXICO AND WEST TEXAS WILL
MAINTAIN SEASONAL TEMPERATURES FOR INLAND AREAS WITH THE MARINE
LAYER KEEPING AREAS NEAR THE COAST COOLER WITH AREAS OF LATE NIGHT
AND EARLY MORNING LOW CLOUDS AND FOG. MONSOONAL MOISTURE WILL CAUSE
SCATTERED THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS THROUGH
TUESDAY. MINOR DRYING WILL BRING DECREASING AFTERNOON THUNDERSTORM
CHANCES TO THE MOUNTAINS FOR THE LATTER HALF OF THE WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.EQUIPMENT OUTAGES...
EDWARDS AFB WSR-88D...ETR TUESDAY JULY 31
SANTA ANA MTNS WSR-88D...ETR 1230 PDT TODAY
SAN DIEGO/MIRAMAR WSR-88D...PLANNED OUTAGE TUESDAY 0800-1100 PDT.
&&
.SHORT TERM...
REMAINDER TODAY/THIS EVENING...
THE LOW TO MID LEVEL CIRCULATION NEAR THE MOUTH OF THE COLORADO
RIVER/NORTH END OF THE GULF OF CALIFORNIA HAS BEEN MOVING NORTHWEST
5 MPH. ONLY THE MESOSCALE/SHORT TERM MODELS AND THE 30/12Z RUN OF
THE GFS MODEL CAPTURED THIS MOTION...THE 30./00Z ECMWF RUN AND THE
30/12Z NAM12 MODEL RUN SHOW THIS FEATURE TRACKING DUE NORTH.
DEWPOINT TRENDS ACROSS THE SW CALIFORNIA MOUNTAINS AND LOWER DESERTS
OVER THE PAST 24-48 HOURS...ALONG WITH STRATUS CLOUDS OVER THE
COACHELLA VALLEY SHOW THE LOW LEVEL MONSOON MOISTURE HAS MOVED OVER
THE EASTERN HALF OF THE FORECAST AREA. UPDATED FIRE WEATHER FORECAST
TO REFLECT HIGHER MINIMUM RELATIVE HUMIDITY THESE AREAS TODAY. WILL
LIKELY BE UPDATING THE PUBLIC ZONES AND ISSUING A FLASH FLOOD WATCH
BEFORE 1100 AM...SEE REASONING GIVEN IN HYDROLOGY SECTION BELOW.
TONIGHT THROUGH WEDNESDAY...
THE PROXIMITY OF THE LOW/MID LEVEL CIRCULATION WHETHER IT DOES SHIFT
BACK OVER SE CALIFORNIA OR REMAINS BUMPED UP AGAINST THE MOUNTAINS
OF SW CALIFORNIA...THE UPPER LEVEL LOW RETROGRADING BACK OVER SE
CALIFORNIA PER GFS AND EARLIER RUNS OF ECMWF MODEL...AND THE
RESIDUAL MONSOON MOISTURE OVER THE AREA...ALL POINT TO A MOIST AND
CONDITIONALLY UNSTABLE ENVIRONMENT CONTINUING OVER THE EASTERN HALF
OF THE FORECAST AREA. WILL LET THE FORECAST RIDE FOR NOW BUT MAY UP
THE POPS AND CONSIDER EXPANDING IN TIME IF NOT AREA THE ABOVE
MENTIONED FLASH FLOOD WATCH. WILL PROBABLY NEED TO DO SOME WORK ON
TEMPS DURING THIS PERIOD...MOUNTAINS APPEAR TO BE TOO COOL BOTH DAY
AND NIGHT GIVEN EXPECTED MODERATING EFFECT FROM WARM MOIST
AIR...SIMILARLY DESERTS TOO COOL DURING NIGHT AND TOO WARM DURING
DAY.
&&
.LONG TERM...
THURSDAY THROUGH NEXT MONDAY AUGUST 6...
THE SOUTHERN PORTION OF THE EASTERLY WAVE THAT BROUGHT THE MONSOON
MOISTURE TO THE REGION IS CURRENTLY CENTERED ALONG 123W AND SOUTH OF
28N. IT MAKES A LONG CLOCKWISE LOOP AND COMES BACK TO THE OFF THE
CENTRAL CALIFORNIA COAST BY SATURDAY...AND THEN MOVES SLOWLY
NORTHEAST AND INLAND AS A NEGATIVE TILT TROUGH. FOR SOUTHERN
CALIFORNIA THIS WILL BE A DRYING SYNOPTIC PATTERN WITH HIGH PRESSURE
REBUILDING OVER THE AREA. THIS IS SORT OF REFLECTED IN THE CURRENT
FORECASTS. WILL LOOK AT A BIT MORE AFTER THE 12Z ECWMF MODEL COMES
IN FOR ANY FINE TUNING NEEDED.
&&
.AVIATION...
301530Z...COAST/VALLEYS...STRATUS...WITH BASES AROUND 1000 FT MSL
AND TOPS TO 1800 FT MSL...WILL CLEAR TOWARDS THE COAST THIS MORNING
BTWN 16-17Z. VFR CONDS WILL BE SEEN THIS AFTN AND EVENING...WITH
INCREASING MID AND HIGH LEVEL CLOUDS THROUGHOUT THE DAY. CLOUD COVER
WILL DELAY THE DEVELOPMENT OF MARINE STRATUS TONIGHT. STRATUS IS
FORECAST TO DEVELOP OVER THE COAST BTWN 08-10Z TONIGHT...AND PUSH
AROUND 10 SM INLAND BY MID TUE MORNING...WITH SIMILAR TOPS AND
BASES. CONFIDENCE IN STRATUS DEVELOPMENT OVER KSAN AND KCRQ IS
MODERATE...WHILE DEVELOPMENT OVER KSNA IS LOW.
MTNS/DESERTS...INCREASING CLOUDS AOA FL150 WILL CONTINUE TODAY.
ISOLATED TO SCATTERED TSTMS ARE FORECAST TO DEVELOP THIS AFTERNOON.
BASES WILL BE AROUND 8000 FT MSL WITH TOPS TO 35000 FT MSL. LOCALLY
GUSTY SFC WINDS AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. TSTMS
WILL DISSIPATE IN THE EVENING.
&&
.FIRE WEATHER...
UPDATED TO SHOW HIGHER RH OVER MTNS/DESERTS TODAY...DEWPOINT TREND
IN PAST 24 HOURS IS UP 15-45 DEGREES WITH DEWPOINTS ACROSS ANZA
BORREGO DESERT/COACHELLA VALLEY IN THE MID 70S TO LOW 80S...AND IN
THE 50S TO MID 60S ACROSS THE MOUNTAINS. BOTTOM LINE... THREAT OF
DRY LIGHTNING STARTS SPREADING RAPIDLY TODAY IS GREATLY REDUCED
EXCEPT FOR WESTERN HALF OF FIRE WEATHER ZONES CAZ255-CAZ260...SAN
SAN GABRIEL MOUNTAINS AND SAN BERNARDINO MOUNTAINS WEST OF LAKE
ARROWHEAD...VICTOR VALLEY...APPLE VALLEY...LUCERNE VALLEY.
ELSEWHERE...MAINLY OVER HIGHER MOUNTAIN ALONG A SAN GORGONIO TO
MOUNT LAGUNA LINE...EXPECT WETTING RAINS TO ACCOMPANY ANY
THUNDERSTORMS FROM 1100 PDT THROUGH LATE AFTERNOON.
&&
.HYDROLOGY...
GENERAL CONSENSUS OF REGIONAL AND GLOBAL MODELS...ECMWF/GFS40/NAM12
IS THAT THE PRECIPITABLE WATER WILL MOVE BACK TOWARDS THE EAST AND
AWAY FROM FORECAST AREA AFTER 4PM...TILL THEN DEWPOINT TRENDS AND
SHORT TERM/MESOSCALE MODELS...RAP AND HRRR...SHOW INCREASING TREND
WITH HOURLY RAINFALL AMOUNTS OVER PENINSULAR MOUNTAINS INCREASING
FROM A TENTH TO QUARTER PER HOUR BETWEEN 1100-1300 PDT...TO HALF TO
THREE FOURTHS OF AN INCH OR GREATER PER HOUR BY 1400 PDT. RECOMPUTED
FLASH FLOOD POTENTIAL USING MIX OF GFS AND NAM80 AND NOW HAVE
MODERATE TO HIGH VALUES OVER THE LITTLE SAN BERNARDINO MOUNTAINS ON
THE EAST SIDE OF THE COACHELLA VALLEY...AND SOUTHWARD FROM THE SANTA
ROSA MOUNTAINS...THE ANZA BORREGO DESERT...THE PINYON
MOUNTAINS...THE LAGUNA MOUNTAINS...AND THE INKOPAH MOUNTAINS.
ELSEWHERE ACROSS THE EASTERN HALF OF SAN BERNARDINO
MOUNTAINS...JOHNSON VALLEY...TH REMAINDER OF THE RIVERSIDE COUNTY
MOUNTAINS...AND THE SAN DIEGO COUNTY MOUNTAINS THE FLASH FLOOD
POTENTIAL IS STILL LOW TO MODERATE. COORDINATED ISSUING A FLASH
FLOOD WATCH WITH BORDERING OFFICE...WFO PHOENIX S.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...UPDATED
CA...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR THE COACHELLA
VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO COUNTY
DESERTS...SAN DIEGO COUNTY MOUNTAINS.
PZ...NONE.
&&
PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...JJTHazardous weather outlook, Jul 30, 10:31 AM PST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1131 AM PDT MON JUL 30 2012
CAZ055-060-310545-
SAN BERNARDINO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
1131 AM PDT MON JUL 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED.
THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...AND ISOLATED FLASH
FLOODING IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
FOR TUESDAY...SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS
ARE EXPECTED. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING
IS POSSIBLE.
FOR WEDNESDAY THROUGH SUNDAY...MINOR DRYING WILL BRING DECREASING
CHANCES FOR AFTERNOON AND EARLY EVENING THUNDERSTORMS FOR THE
MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.
CAZ042-043-048-050-057-PZZ750-775-310545-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
1131 AM PDT MON JUL 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
CAZ056-058-061-062-310545-
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
1131 AM PDT MON JUL 30 2012
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM PDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE LIKELY. THE FLASH
FLOOD POTENTIAL INDEX IS MODERATE TO HIGH...THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND MAY BE ACCOMPANIED BY HEAVY DOWNPOURS.
EXCESSIVE RUNOFF MAY CAUSE FLASH FLOODING OF NORMALLY DRY
WASHES...SMALL CREEKS...LOW LYING AREAS...AND ROCK AND MUD SLIDES
BELOW STEEP TERRAIN IN THE MOUNTAINS AND RECENTLY BURNED AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
FOR TUESDAY...SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS
ARE EXPECTED. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING
IS POSSIBLE.
FOR WEDNESDAY THROUGH SUNDAY...MINOR DRYING WILL BRING DECREASING
CHANCES FOR AFTERNOON AND EARLY EVENING THUNDERSTORMS FOR THE
MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.
17/BALFOUR
Flash Flood, San Diego
- When
- July 30, 1:15 PM PST to 3:00 PM PST
- Where
- San Diego County, 0.93 mi E of Boulder Oaks to 4.13 mi W of Clover Flat
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.731, -116.464
La Posta road flooded near Interstate 8. A nearby mesonet station recorded 1.66 inches of rain in the past hour from 1300 to 1400 PST.
Flash Flood, San Diego
- When
- July 30, 2:00 PM PST to 3:15 PM PST
- Where
- San Diego County, 4.92 mi E of Banner to 6.9 mi ENE of Banner
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.077, -116.465
Law enforcement reported flash flooding with rocks and mud over Highway S2 in Shelter Valley.
Flash Flood, San Diego
- When
- July 30, 2:30 PM PST to 4:00 PM PST
- Where
- San Diego County, 0.76 mi W of Ocotillo Wells to 0.68 mi SSW of Ocotillo Wells
- Cause
- Heavy Rain
- Reported by
- Unknown
- Coordinates
- 33.148, -116.143
Flooding reported on Split Mountain Road near Highway 78 in Ocotillo Wells. Source unknown.
Flash Flood, Riverside
- When
- July 31, 11:00 AM PST to 3:00 PM PST
- Where
- Riverside County, 1.98 mi E of Salvia to 5.01 mi ENE of Indio
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.884, -116.436
Dillon Road and Fargo Canyon Road flooded due to heavy rain from a thunderstorm.
A local newspaper reported a wall of water flowing through a Thousand Palms Neighborhood causing minor flooding to several homes.
Several roads were closed due to flooding in the Coachella Valley including: Box Canyon Road from mecca to Interstate 10, Highway 177 from Interstate 10 to Highway 62, and Highway 62 from Vidal Junction to Highway 177.
Flash Flood, San Diego
- When
- July 31, 12:30 PM PST to 2:00 PM PST
- Where
- San Diego County, 4.8 mi SSW of Borrego Spgs Arpt to 2.34 mi NNW of Agua Caliente Spgs
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 33.122, -116.315
Heavy rain caused a 15-foot wall of water to rush through a slot canyon near the Silent Caves and Split Mountain Road. Two hikers, a man and his son, were caught in the canyon, but were able to get to higher ground in the caves and were unharmed. Their pickup truck, however, was washed 1.5 miles down the canyon and destroyed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, July 30 to 31, 20122 deaths · $110,000 · 53 kt wind · 6 events
- Heat in Illinois, July 30, 20121 death · 1 event
- Heat in Alabama, July 30, 20121 death · 1 event
- Flash Flooding in Colorado, July 30 to 31, 2012$15 million · 3 events
- Flash Flood and Flood in California, July 30 to 31, 20125 injured · $400,000 · 2 events
- Flash Flooding and Lightning Strikes in Arizona, July 30 to 31, 2012$245,000 · 5 events
- Hail and Damaging Wind in Wisconsin, July 30, 2012$25,000 · 2.5 in hail · 19 events
- Flash Flooding and Flood in Alabama, July 30 to 31, 2012$4,000 · 1 in hail · 38 events
- Hail and Damaging Winds in Alabama, July 30 to 31, 2012$23,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Wisconsin, July 30 to 31, 2012$25,000 · 1.5 in hail · 10 events
- Damaging Winds in Florida, July 30, 2012$27,000 · 61 kt wind · 4 events
- Damaging Winds in Michigan, July 30, 2012$28,000 · 58 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398072, 438181, 438182, 398076, 398110.